Ohio, 2016Hail and Damaging Winds in Ohio, July 15, 2016
July 15, 2016 · NWS RLX · 7 events in 3 counties and zones
Thunderstorms formed ahead of a cold front moving through central Ohio during the peak heating of the afternoon. Mixing layer cape values across southeast Ohio were in the 1500j/kg range, with 20 to 30 knots of shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms formed ahead of a cold front moving through central Ohio during the peak heating of the afternoon. Mixing layer cape values across southeast Ohio were in the 1500j/kg range, with 20 to 30 knots of shear. Initially the cells were fairly discrete. The storms developed rapidly and some large hail was reported. They eventually formed a squall line, with pulses and bowing structures from time to time. The gust front out ran the convective line and it began to break apart during the mid to late evening just south of the Ohio River in West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 15, 2:00 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
300 PM EDT FRI JUL 15 2016
.SYNOPSIS...
Weakening cold front tonight into Saturday. High pressure
Saturday night into Sunday night. Trough aloft/cold front Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Latest satellite imagery and surface observations indicates that
the stratus is slowly lifting and dissipating. In addition...radar
mosaic indicates some light showers/sprinkles continue across the
mountain counties...while a few showers have begun to develop
across Ohio...just west of our forecast area.
The showers to our west were developing along a weak cold front
which is pushing east. There is quite a gradient in low-level
moisture along this boundary as well. Dewpoint temperatures were
generally near 70 across southeast Ohio...east of the boundary...
with values quickly dropping off into the 60s and even 50s behind
it.
the front and associated showers/storms should push across the
area through tonight. Expect the stratus will continue to
dissipate today. However...stratus could reform again tonight.
Cold front should be located near or just southeast of our
mountain counties early Saturday...with drier and somewhat cooler
air filtering in. However...combination of daytime heating and
remaining low-level moisture could result in the development of
showers and storms...mainly across the mountain counties.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Aside form lingering activity in the southern mountain areas
Saturday night...the short term forecast brings another short lived
drying period for the Middle Ohio Valley and Central Appalachians.
Lose the bulk of the moisture above around 800mb during this time
frame. Awaiting the arrival of the next cold front beyond Monday.
Temperatures will slowly creep upwards as temperatures hover around
the 20C mark each day...but the saturated ground will keep
temperatures in the upper 80s for the lowlands. A bigger story may
be the dewpoints Sunday which should not get higher than the lower
60s for the bulk of the CWA.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Seeing an overall trend of drying out beyond the Cold front/trough
axis aloft in the Monday night/Tuesday front end of the long term
forecast period. Largely a dry forecast beyond with the
amplification of the upper level ridge building over the Southern
Plains. Expecting a heat wave over that part of the country that
will eventually leak its way over into the Ohio Valley with 500mb
heights in the 594dkm range...but this should be a slowly evolving
scenario. No out of the ordinary heat in the forecast for our area
as of yet. ECMWF hints at the ridge retrograding westward beyond day
7.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Status has been slow to lift and dissipate. However...expect vfr
conditions should prevail by 20Z across the entire area.
Isold showers and thunderstorms will develop again...particularly
after 20Z...with brief mvfr/ifr conditions as a cold front
approaches the region. After 03Z...widespread mvfr/isold ifr cigs
and vsbys expected to develop again.
After 13Z...conditions should improve with VFR conditions expected
across most of the region.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Development of low ceilings and fog tonight
uncertain.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY M M H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M H H H H H H H H H H
EKN CONSISTENCY M H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY M H H H H H M H H H H H
AFTER 18Z SATURDAY...
IFR fog possible Sunday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JSH/26
NEAR TERM...JSH
SHORT TERM...26
LONG TERM...26
AVIATION...JSH
Hazardous weather outlook, Jul 15, 3:26 AM EST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT FRI JUL 15 2016
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-160830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
426 AM EDT FRI JUL 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Hail, Morgan
- When
- July 15, 3:38 PM EST
- Where
- Morgan County, 1.27 mi ENE of Woodgrove
- Measured
- 1.5 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -81.650
A trained spotter saw a cracked windshield on a vehicle from large hail.
Thunderstorm Wind, Morgan
- When
- July 15, 3:38 PM EST
- Where
- Morgan County, 0.87 mi NE of Woodgrove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -81.660
Trees were blown down on Route 78 just west of the Noble Morgan county line.
Thunderstorm Wind, Vinton
- When
- July 15, 4:43 PM EST
- Where
- Vinton County, 1.27 mi ESE of Mc Arthur Vntn Co Ar
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.320, -82.430
Trees were blown down along Route 328.
Thunderstorm Wind, Vinton
- When
- July 15, 4:52 PM EST
- Where
- Vinton County, Zaleski
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.280, -82.400
Trees fell down along Route 50.
Thunderstorm Wind, Vinton
- When
- July 15, 4:55 PM EST
- Where
- Vinton County, 1.48 mi SSE of Zaleski
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.260, -82.390
Thunderstorm Wind, Athens
- When
- July 15, 5:26 PM EST
- Where
- Athens County, 3.5 mi NE of Pleasanton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.270, -82.060
Trees were uprooted in a yard.
Thunderstorm Wind, Athens
- When
- July 15, 5:49 PM EST
- Where
- Athens County, 3.29 mi ESE of Vanderhoot
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.190, -81.810
A trained spotter estimated 60 mph winds as the storm passed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 15, 20161 death · 1 event
- Hail and Damaging Winds in North Carolina, July 15, 20161 injured · $206,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Florida, July 15, 2016$253,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, July 15, 2016$114,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Colorado, July 15, 2016$33,000 · EF1 · 6 events
- Tornado and Hail in Colorado, July 15, 2016$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Arkansas, July 15, 2016$80,000 · 52 kt wind · 3 events
- Tornado and Hail in Kansas, July 15, 2016$450 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, July 15, 2016$40,000 · 1 in hail · 4 events
- Hail and Damaging Winds in South Carolina, July 15, 20161 injured · $30 · 65 kt wind · 24 events
- Flood and Damaging Winds in Rhode Island, July 15, 2016$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, July 15, 2016$25,000 · 1.25 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635982, 635983, 635984, 635985, 635986, 635987, 635988.